FDA Warns of Serious Adverse Effects for Using Levetiracetam and Clobazam in Epilepsy

News
Article

In a new announcement, the FDA warns patients to immediately seek out medical attention if unexplained rash, fever, or swollen lymph nodes develop when using the antiseizure medications levetiracetam and clobazam.

The FDA has issued a warning for the use of antiseizure medicines levetiracetam (Keppra, Keppra XR, Elepsia XR, Spritam) and clobazam (Onfi, Sympazan), which can cause drug reaction with eosinophilia and systemic symptoms (DRESS), a rare but serious adverse effect.1

The reaction may start as a rash but can quickly progress, resulting in injury to internal organs, the need for hospitalization, and even death. As a result, the FDA is requiring new warnings about this risk to be added to the prescribing information and patient medication guides for these medicines.

In the cumulative review of these therapies, the FDA observed several reports of serious cases of DRESS in pediatric patients and adults globally. According to the data submitted to the FDA and in the medical literature, 32 patients treated with levetiracetam and 10 patients treated with clobazam reported DRESS. The majority of patients in these cases required hospitalization and received medical treatments. Notably, 2 of the patients treated with levetiracetam died. Data on most of the cases reported that DRESS symptoms improved when the medicines were discontinued. Thus, the FDA had reasonable evidence that levetiracetam and clobazam were the cause of DRESS in these reports.

“Health care professionals should be aware that prompt recognition and early treatment is important for improving DRESS outcomes and decreasing mortality. Diagnosis is often difficult because early signs and symptoms such as fever and swollen lymph nodes may be present without evidence of a rash,” the FDA noted in the announcement.1 “DRESS can develop 2 weeks to 8 weeks after starting the medicines, and symptoms and intensity can vary widely. DRESS can also be confused with other serious skin reactions. Advise patients of the signs and symptoms of DRESS and to stop taking their medicine and seek immediate medical attention if DRESS is suspected during treatment with levetiracetam or clobazam.”

The FDA noted that warnings for both types of antiseizure medicines will include information that early symptoms of DRESS can be present even when a rash is not visible, such as fever or swollen lymph nodes. It was noted that DRESS is different from other serious skin-related reactions that can happen with these medicines and where a rash is present early on, including in Stevens-Johnson Syndrome and toxic epidermal necrolysis.

In levetiracetam, a new warning will be added in the Warnings and Precautions section of the prescribing information, which describes the most serious and significant potential safety issues.2 Currently the symptoms associated with this condition are described less prominently in the labeling for levetiracetam. For clobazam, the FDA is requiring a new warning specifically about DRESS to be added to the prescribing information. It was noted though that symptoms related to this adverse event are described more generally already in other sections of the prescribing information for clobazam.

Levetiracetam is an antiseizure medicine FDA-approved for use alone or with other medicines to control certain types of seizures. Clobazam, a benzodiazepine, is FDA-approved for use with other medicines to manage seizures associated with Lennox-Gastaut syndrome. The FDA also noted that DRESS and other serious skin reactions reported with clobazam by patients have generally been associated only with clobazam and not with other benzodiazepines.

“We are aware of the FDA communication about the risk of DRESS for levetiracetam (Keppra, Keppra XR), which is captured in section 6.2 of the prescribing information. We are working with the FDA to address their concerns related to DRESS. Patient safety is UCB’s highest priority, and we remain committed to improving the lives of those living with epilepsy," a representative from UCB told NeurologyLive®.

REFERENCES
1. FDA warns of rare but serious drug reaction to the antiseizure medicines levetiracetam (Keppra, Keppra XR, Elepsia XR, Spritam) and clobazam (Onfi, Sympazan). Published November 28, 2023. Accessed November 28, 2023. https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-rare-serious-drug-reaction-antiseizure-medicines-levetiracetam-keppra-keppra-xr-elepsia-xr
2. IQVIA. U.S. National Data, National Prescription Audit (NPA) database. Data Extracted November 2023. https://www.iqvia.com/insights/the-iqvia-institute/available-iqvia-data
Related Videos
Claude Steriade, MD, CM
Fred Lado, MD, PhD
Patricia C. Dugan, MD
Iryna Leunikava, MSc
Derek Ems, MPH, CPHQ
Jude Luker, BA (Hons), head of Patient Engagement, Epilepsy and Rare Syndromes (Europe) at UCB Pharma
Claude Steriade, MD, CM
Jude Luker, BA (Hons), head of Patient Engagement, Epilepsy and Rare Syndromes (Europe) at UCB Pharma
© 2024 MJH Life Sciences

All rights reserved.